Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 112, NWS Tallahassee, FL

September 10, 1997Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 10, 1997, 6:22 PM EDT for Grady County, Georgia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 10, 1997, 6:22 PM EDT (22:22 UTC)
Expired
Sep 10, 1997, 7:15 PM EDT
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Grady County, GA

The radar

The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:28 PM EDTThunderstorm WindCairo, GA
Sep 10, 6:45 PM EDTThunderstorm WindCairo, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 102225 RRA
SVRTLH
GAC131-102315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
622 PM EDT WED SEP 10 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...NORTHERN GRADY COUNTY
 
AT 6:23 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM MOVING OVER THE NORTHERN PART OF GRADY
COUNTY...ABOUT 7 MILES NORTHWEST OF CAIRO. THIS STORM WILL MOVE TO THE
EAST AT 10 TO 15 MPH AND MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL
OVER THE NORTHERN PART OF THE COUNTY.
 
SEVERE THUNDERSTORMS tPRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:44 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 10, 2:44 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT WED SEP 10 1997

PREFNTL TROF IS DRIVING A FEW SHOWERS AND THUNDERSTORMS ACROSS CWA
ATTM...MAINLY ACROSS S GA/BIG BEND AREAS. TRAILING CLD FNT IS SLOWING
ACROSS SW AL WITH LTL IF ANY PCPN ASSOCD IT. WUD EXPCT CLD FNT TO
TRIGGER FEW MORE SHOWERS TONIGHT ACROSS CWA ESPECIALLY AS LAST IN
SERIES OF STRONG S/WVS DIVES DOWN BACK OF UPR LVL TROF INTO
AL/GA...THOUGH UPR TROF BEGINS6 LIFTING OUT AT SAME TIME. MODELS IN
AGREEMENT WITH BEST MOISTR AND LIFT TRACKING NORTH OF AREA. CLD FNT
PROGD IN VCTY OF TLH THRU 2CD HALF OF FCST PERIOD. DRIER AIR WITH MEAN
RH OF 30 PERCENT AND LESS STARTS FILTERING INTO AREA FRI.

#13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:05 PM EDTSevere Thunderstorm WarningTAEGrady40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.